Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 478, NWS Birmingham, AL

August 21, 2000Chambers County, Lee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 21, 2000, 2:10 AM CDT for Chambers County, Lee County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2000, 2:10 AM CDT (07:10 UTC)
Expired
Aug 21, 2000, 3:00 AM CDT
In force
50 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Chambers County, AL, Lee County, AL

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2000-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2000-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 210711
SVRBHM
ALC017-081-210800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 AM CDT MON AUG 21 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAMBERS COUNTY IN EAST CENTRAL ALABAMA
  LEE COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 300 AM CDT

* AT 210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES SOUTHWEST OF LAFAYETTE
  TO 6 MILES NORTH OF SMITHS...MOVING SOUTH AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...WAVERLY...
OPELIKA...AUBURN...AND SMITHS.

STRONG DAMAGING WIND IS LIKELY kWITH THESE STORMS. TAKE COVER NOW! FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:43 PM CDT, 11 hours 27 minutes earlier.

Area forecast discussion, Aug 20, 2:43 PM CDT, 11 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
243 PM CDT SUN AUG 20 2000

SOUTHEAST REMAINS UNDER NORTHWEST FLOW ALOFT AS HIGH PRESSURE OVER
CENTRAL TEXAS BEGIN TO MOVE EASTWARD. MEANWHILE...HIGH PRESSURE OVER
THE GREAT LAKES WILL SLIDE DOWN THE ATLANTIC SEABOARD THROUGH MID
WEEK. WITH WEDGE IN PLACE...EAST WINDS WILL CONTINUE. VORT MAXES
ROUNDING THE UPPER RIDGE AND SLIDING SOUTH ACROSS FAR EASTERN ZONES
WILL PRODUCE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT AND
MONDAY...BELIEVE ANY DEVELOPMENT WILL REMAIN EAST OF BHM-MGM AREAS.
MODELS AGREE EASTERLY FLOW WILL BRING DRIER AIR IN ON TUESDAY...AND
WITH UPPER RIDGE MOVING CLOSER TO THE AREA WILL LEAVE POPS OUT AFTER
2ND PERIOD. HAVE UNDERCUT GUIDANCE TEMPERATURES...MAINLY IN THE EAST
WHERE AFFECTS OF WEDGE WILL BE MOST NOTICEABLE.

HSV 067/088 068/089 070 2211
BHM 068/091 069/090 070 1111
MGM 071/090 070/091 070 1111

.BHM...NONE.

83

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.